New York, 2005

Hail in New York, May 29, 2005

May 29, 2005 · NWS ALY · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 29, 11:00 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 29, 11:00 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1200 PM EDT SUN MAY 29 2005

.UPDATE...UPDATE TO REMOVE ANY THIS MORNING WORDING IN TEXT
PRODUCTS. HAVE ALSO MADE SOME SMALL ADJUSTMENTS TO TEMP AND CLOUD
GRIDS TO ACCOUNT FOR CURRENT TRENDS.

&&

456 AM AFD...

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
A SHORT WAVE TROUGH WAS EXITING THROUGH SOUTHERN NEW ENGLAND EARLY
THIS MORNING.  RADAR ECHOES WERE RAPIDLY SHRINKING...CENTERED AROUND
THE CENTRAL HUDSON VALLEY.  WE WENT WITH A 20 OR 30 PERCENT
PROBABILITY OF LIGHT SHOWERS EARLY THIS MORNING...THEN DRY FOR
AWHILE...THEN BACK TO A CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON.  ANALYSIS OF THE SOUNDINGS FROM THE NORTH AMERICAN
MESOSCALE MODEL SUGGESTED THAT THERE WOULD BE DEEP CONVECTION ONCE
THE DIURNAL HEATING GETS IN GEAR TODAY.  BUOYANCY ON THESE SOUNDINGS
RUNS OUT JUST SHY OF 30 THOUSAND FEET.  CONVECTIVE AVAILABLE
POTENTIAL ENERGY IS NOT GREAT THOUGH.  SURFACE BASED VALUES ARE
BETWEEN 1000 AND 1300 JOULES PER KILOGRAM FROM THE NORTH AMERICAN
MODEL AND BETWEEN 500 AND 800 JOULES PER KILOGRAM FROM THE CANADIAN
REGIONAL MODEL THIS AFTERNOON.  THESE VALUES ARE BASED ON SURFACE
DEWPOINTS THOUGH...AND THE AIR JUST ABOVE THE SURFACE IS FORECAST TO
BE RATHER DRY...SO THE ACTUAL WATER CONTENT OF A PARCEL RISING FROM
THE LOWER ATMOSPHERE IS NOT EXPECTED TO BE AS GREAT AS THE SURFACE
DEWPOINTS SUGGEST.  HENCE...THE ACTUAL CONVECTIVE AVAILABLE
POTENTIAL ENERGY WILL BE LESS THAN THE VALUES WE QUOTED.  EVEN
SO...SCATTERED THUNDERSTORMS ARE POSSIBLE.  SEVERE WEATHER IS NOT
LIKELY...DUE TO A LACK OF CONVECTIVE AVAILABLE POTENTIAL ENERGY AND
A WEAK WIND FIELD.  TODAYS WIND WILL BE NORTHWEST IN THE LOW
LEVELS...MAINLY 10 KNOTS OF LESS.  YESTERDAYS WIND WAS WEST
SOUTHWEST AND A BIT STRONGER THAN TODAYS FORECAST WIND.

ALL MODELS SUGGEST THAT THE CHANCE OF RAINFALL WILL BE WANING THIS
EVENING...AND THIS IS LOGICAL AS THE SURFACE DIURNAL TEMPERATURE
RISE WILL BE THE PRIME-MOVER FOR ANY PRECIPITATION THAT OCCURS
TODAY.  BASED ON THE FORECAST VERTICAL MOISTURE PROFILE AND THE
VERTICAL MOTION...WE WENT WITH A MAINLY CLEAR CONDITION LATE
TONIGHT.  SHOULD THIS OCCUR...THE TEMPERATURE IS LIKELY TO BE LOWER
THAN IT IS EARLY THIS MORNING.  WE WENT FOR LOW TEMPERATURES MOSTLY
FROM 45 TO 50 DEGREES.  PATCHY FOG MAY OCCUR AS THE WIND WILL BE
RATHER LIGHT...BUT WE DONT EXPECT IT TO BE WIDESPREAD...AND DID NOT
MENTION ANY FOG IN THE FORECAST.

MONDAY WILL PROBABLY BE A DRY DAY...THOUGH THE CANADIAN REGIONAL AND
AVIATION MODELS DO INDICATE SOME LIGHT MEASURABLE PRECIPITATION
AROUND THE NORTHEASTERN PERIPHERY OF THE COUNTY WARNING AREA.  WE
WENT WITH ABOUT A 20 PERCENT PROBABILITY OF A SHOWER IN THE NORTH
AND EAST ONCE THE DIURNAL HEATING GETS COOKING A BIT...THEN DROPPED
THE PROBABILITY BACK TO LESS THAN THRESHOLD VALUES FOR MENTIONING
PRECIPITATION BY MONDAY EVENING.  THE CANADIAN GLOBAL MODEL IS A BIT
SLOWER AT BRINGING RAINFALL TO THE REGION THAN THE PREVIOUS RUN.
THIS IDEA WAS CONSISTENT WITH THE AVIATION MODELS FORECAST.  WE
WENT WITH A SMALL CHANCE OF SHOWERS LATE MONDAY NIGHT.  THE GREATEST
PROBABILITY OF RAINFALL IS IN THE CATSKILL MOUNTAINS.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
WE CONTINUED WITH THE PREVIOUS FORECAST FOR TUESDAY...WHICH HAD A 50
PERCENT CHANCE OF SHOWERS.  NONE OF THE LATEST GUIDANCE SUGGESTED
DOING OTHERWISE.  THE CANADIAN GLOBAL MODEL HAS A BIT LESS
MEASURABLE PRECIPITATION FORECAST THAN THE PREVIOUS RUN...AND IT
LINGERS ANY RAINFALL THAT OCCURS LONGER THAN THE PREVIOUS RUN HAD
INDICATED.  THE PREVIOUS FORECAST HAD THIS WELL COVERED...SO WE
STUCK WITH IT...A CHANCE OF SHOWERS INTO WEDNESDAY.  ON THURSDAY...A
LARGE UPPER LEVEL RIDGE IS FORECAST BUILD OVER THE GREAT LAKES.  THE
RIDGE IS TIED TO AN ANTICYCLONE WHICH IS FORECAST TO CREST OVER THE
NORTHEASTERN UNITED STATES LATE THURSDAY AND EARLY FRIDAY.  THE
ASSOCIATED DRY WEATHER IS WELL DESCRIBED BY OUR PREVIOUS
FORECAST...SO WE MADE NO CHANGES.

&&

.AVIATION...
CONDITIONS WILL BE MAINLY VFR PRIOR TO DAYBREAK FOR THE MID AND
UPPER HUDSON VALLEY TERMINALS WITH SPOTTY MVFR DUE TO SOME MIST AND
LOW CIGS ERODING WITH THE PASSAGE OF THE SHORTWAVE TROUGH. UPSTREAM
OVER THE NRN GREAT LAKES A 500 MB CLOSED LOW WILL SETTLE OVER
UPSTATE NY IN THE PM. INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS
WILL POP UP AFTER 16Z. THUNDER THREAT WAS NOT GREAT ENOUGH TO PLACE
IN TERMINALS AT THIS TIME. AFTER 23Z...ATMOSPHERE TO STABILIZE AND
DIURNAL ACTIVITY WILL ABRUPTLY END. BASES ON CLOUDS WILL GENERALLY
BE 5 TO 7 KFT WITH ISOLATED 3.5 KFT BASES WITH THE SHOWERS. THE
WINDS WILL BE GENERALLY FROM THE W/NW AFTER 12Z AT 5 TO 10 KNOTS.

&&

.FIRE WEATHER...
MUCH OF EASTERN NEW YORK AND WESTERN NEW ENGLAND HAS RECEIVED
MEASURABLE RAINFALL CONTINUOUSLY OVER THE PAST WEEK TO 10 DAYS.
ANOTHER UPPER LEVEL LOW WILL BRING SHOWERS AND ISOLATED THUNDER
STORMS TO UPSTATE NEW YORK AND NEW ENGLAND TODAY. CLOUD TO GROUND
LIGHTNING ACTIVITY WILL BE LOW. THE FORESTRY AND VEGETATION
CONTINUES TO LEAF OUT OVER TERRAIN GREATER THAN 1500 FEET. RELATIVE
HUMIDITY VALUES TODAY WILL BOTTOM OUT IN THE 45 TO 65 PERCENT
RANGE...WITH EXCELLENT RECOVERY OVERNIGHT TO THE 85 TO 100 PERCENT
RANGE. RAINFALL AREA WIDE WILL BE GENERALLY LIGHT...WITH WEST TO
NORTHWEST WINDS AT 5 TO 15 KNOTS.

&&

.HYDROLOGY...
SHOWERS AND EMBEDDED CONVECTION PRODUCED KENX RAINFALL ESTIMATES OF
1 TO 2.25 OVER ULSTER...GREENE...DUTCHESS...AND COLUMBIA COUNTIES.
A HALF AN INCH TO AN INCH FELL OVER LITCHFIELD COUNTY CT. LIGHTER
RAINFALL AMOUNTS HAVE FALLEN NORTH OF THESE COUNTIES.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY OVER THE ENTIRE HSA
WITH SMALL HAIL POSSIBLE IN THE THUNDERSTORMS.  RAINFALL AMOUNTS
WILL GENERALLY BE A TENTH OF AN INCH TO QUARTER OF AN INCH FROM THE
SHOWERS...WITH LOCALLY HIGHER AMOUNTS.  RIVERS...STREAMS...CREEKS
AND RESERVOIRS WILL CONTINUE TO BE WELL WITHIN BANK FULL. DRY
WEATHER WILL TAKE HOLD ON MEMORIAL DAY...BEFORE ANOTHER CYCLONE
APPROACHES FROM THE LOWER GREAT LAKES AND OHIO VALLEY WITH MORE
RAINFALL ON TUESDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

SHORT TERM...HEMMERICH
LONG TERM...HEMMERICH
AVIATION...WASULA
FIRE WEATHER...WASULA
HYDROLOGY...WASULA
Hazardous weather outlook, May 29, 4:32 AM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
532 AM EDT SUN MAY 29 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-301100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
532 AM EDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.  ANY THAT FORM
WILL BE SCATTERED.  THEY WILL MOVE FROM WEST TO EAST AT ABOUT 25
MILES AN HOUR.  THERE MAY BE BRIEF DOWNPOURS AND GUSTY...NON DAMAGING
WINDS WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albany radar (KENX), 110 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dutchess

When
May 29, 12:38 PM EST
Where
Dutchess County, Wappingers Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.600, -73.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465512.